Jump to content
CrazyBoards.org

Can you be Hypomanic while on meds? (BP1)


Recommended Posts

I've been thinking lately that if I have to take my meds for the rest of my life, will I ever experience mania again or at least hypomania. It just feels like if my mood will stay normal for the rest of my life, wouldn't that be a bit boring.

It's bad that I view it like that, I know.

So my question is, can you at least be hypomanic while on mood stabilizers if you're BP1.

To be honest, I just miss that period when I'm becoming manic (not full blown yet) and I still make sense. That period when there's no absurd delusions of gradeur, if you know what I mean. Just that 'feel awesome' feeling.

Edited by StJimmy9151
Link to comment
Share on other sites

Oh yes, you can have breakthrough symptoms while on a mood stabilizer. And I know the feeling you're talking about. I miss it too. I've even managed to have it a few times without the usual crash, thanks to meds. 

Edited by Flash
Link to comment
Share on other sites

St.J - Your brain is a pot full of chemical pudding. The meds try to regulate the consistency of that pudding, and sometimes they do a better job of it than at other times, due to lots of factors, some of which science understands, and some of which science still doesn't. There is always the possibility on any given day that your chemical balances may be a bit on the wonky side and your meds may not perform optimally, resulting in the beginnings of the hypomanic state you describe. That's the reality of the level of treatment we all have available to us for MI at this point.

But you know where you are: This is Crazyboards, and our motto is "Which Sucks Less?" Does it suck less to be stable but miss out on the occasional hypomanic 'awesomeness", or to skip out on meds to try to achieve that, destabilize the meds levels in your system, and risk a hard dive back into depression of full-blown mania and the consequences that come with that? Yes, both choices are sucky, but which one sucks worse? Do I really have to give you the answer?

If your meds are keeping you level, don't fuck with them to try for a thrill. Learn to find the thrill in more subtle things (it's there) and don't risk your treatment.

Link to comment
Share on other sites

5 minutes ago, Cerberus said:

St.J - Your brain is a pot full of chemical pudding. The meds try to regulate the consistency of that pudding, and sometimes they do a better job of it than at other times, due to lots of factors, some of which science understands, and some of which science still doesn't. There is always the possibility on any given day that your chemical balances may be a bit on the wonky side and your meds may not perform optimally, resulting in the beginnings of the hypomanic state you describe. That's the reality of the level of treatment we all have available to us for MI at this point.

But you know where you are: This is Crazyboards, and our motto is "Which Sucks Less?" Does it suck less to be stable but miss out on the occasional hypomanic 'awesomeness", or to skip out on meds to try to achieve that, destabilize the meds levels in your system, and risk a hard dive back into depression of full-blown mania and the consequences that come with that? Yes, both choices are sucky, but which one sucks worse? Do I really have to give you the answer?

If your meds are keeping you level, don't fuck with them to try for a thrill. Learn to find the thrill in more subtle things (it's there) and don't risk your treatment.

there's no way im stopping my meds.

Link to comment
Share on other sites

I've been hypomanic and full-blown manic on mood stabilizers. Meds and therapy are supposed to delay, shorten and mitigate episodes, not prevent them 100% of the time.

I can completely relate to your post. I asked my doctors more or less the same thing when I started mood stabilizers. Then a few months later I was in hospital for mania. I don't know what to expect anymore... kind of seems like anything is possible.

Link to comment
Share on other sites

I've been symptomatic while on meds for over a decade now and I've been on almost everything. It restricts what I can do, including the ability to hold a job. I had a three month period of being "well". Sometimes I have full relapses, but more often it just is a constant presence I can deal with through behaviour (isolating/checking with others/trying to have a schedule and regular sleep pattern etc..). Medication has been mostly a damper on the severity of my symptoms and makes them a bit easier to handle. I'm on a tired bungee cord bouncing half-heartedly between between moods and psychosis. boing... boing...

*edit* I was diagnosed bipolar 1 first and fit that criteria for 10 years until the past year or two so this applies to my time showing bipolar symptoms as well as current trends

Edited by saintalto
Link to comment
Share on other sites

I've been full blown manic on mood stabilizers like a lot of posters in this thread. I've found that my most recent cocktails allow me to be hypomanic frequently, but for some reason, I haven't reached full blown mania on these combinations. My pdoc says that I'm still BP1 (and I always will be, apparently, unless the diagnosis changes to schizoaffective), but that the meds are working somewhat. Nothing's perfect, though. 

 

Link to comment
Share on other sites

Whatever you do, don't do what I did. I was stabilized this year for a good 4-5 months and I got bored and wanted more energy, so I reduced my mood stabilizer on my own by 15%. I didn't get any hypomania. I got moody and agitated for the first couple weeks and went into depression right after. It sucked. When we're stabilized, it's like our bodies get so used to the dosage that's stabilizing us, that a little shake up throws the entire brain into a chemical imbalance.

  • Like 1
Link to comment
Share on other sites

It's definitely possible to go hypo or full-blown manic while staying on the prescribed medication regimen. I would guess that it usually means that for one reason or another, the prescribed meds are no longer enough or appropriate for you--maybe something needs to be increased, added, or changed.  What I've always found is that a true hypo episode (i.e. something that lasts a while, as opposed to a really short period of time or just one or two symptoms) can nearly always be avoided if I'm in frequent contact with my pdoc. I only see him on a monthly basis, but he takes phone calls in between for emergencies or an increase in symptoms.

The most recent example I can think of is that we were adding lamictal into my cocktail because I'd hit a depressive episode and for some unknown reason at the lowest dose of 25 mg (I had added it twice before with no problem) I completely lost my ability to fall asleep. I was taking 6-7 different meds that are supposed to induce sleepiness (between current meds, prior meds, my girlfriend's meds, and over the counter meds, there were a lot to choose from) and still stuck awake. It absolutely had the risk of turning into something worse, but at that point the only symptom I had was the sleep issue....according to both my girlfriend (who has MI issues) and I and, to some degree, her therapist (based on her description of how I was doing). I called him, clued him into the problem, and he temporarily put me on 200 mg of Seroquel and said to call back if that didn't do the trick within the next two nights. It took care of the issue, I stayed on it for the rest of the titlamictal ration, and then I started tapering downward (very slowly).

Link to comment
Share on other sites

On December 31, 2015 at 3:31 PM, Moonage Lobotomy said:

i am manic as all bleeding fiery Hell right now, on 800mg :Li & 150mg Lamictal. How my brain manages this, I don;t know. What dread hand doth frame my terrible symmarey?

How are you doing now?

Link to comment
Share on other sites

Moonage, there is a lot of room to go up on both of those meds, so don't give up. Your writing sounds a little discombobulated, is that a depressive symptom?

What does symmarey mean? I can't find it online? Or was that a typo?

Link to comment
Share on other sites

On January 8, 2016 at 2:25 AM, crtclms said:

 

What does symmarey mean? I can't find it online? Or was that a typo?

I think the whole line is from 'The Tyger' by William Blake - think Moonage means 'symmetry'?

 

Tyger Tyger, burning bright, 
In the forests of the night; 
What immortal hand or eye, 
Could frame thy fearful symmetry? 
 
In what distant deeps or skies. 
Burnt the fire of thine eyes? 
On what wings dare he aspire? 
What the hand, dare seize the fire? 
 
And what shoulder, & what art, 
Could twist the sinews of thy heart? 
And when thy heart began to beat, 
What dread hand? & what dread feet? 
 
What the hammer? what the chain, 
In what furnace was thy brain? 
What the anvil? what dread grasp, 
Dare its deadly terrors clasp! 
 
When the stars threw down their spears 
And water'd heaven with their tears: 
Did he smile his work to see? 
Did he who made the Lamb make thee? 
 
Tyger Tyger burning bright, 
In the forests of the night: 
What immortal hand or eye, 
Dare frame thy fearful symmetry?
 
Edited by Hester
Added poem
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...